Viewing 5 reply threads
  • Author
    Posts
    • #15688
      Gary Levin
      Participant

      My 32 year old son started the drug and his PFT went from 70% to over 90% in less than one week. He stopped coughing and also improved his activity level considerably. He is also a CF diabetes patient and was started on insulin. He gained 20 pounds over two months. He had some debilitating side effects, insomnia, involuntary leg jerking. He stopped the drug for a week and the symptoms ceased. Eventually his doses were altered. We still have much to learn about dosing. The drug is promising…

    • #15690
      Jenny Livingston
      Keymaster

      Gary, as time goes on, I’m hearing of more and more side effects from Trikafta. For women in general, it seems to be having an affect on hormone functioning. I imagine this might be true for the male population as well, but I haven’t heard seen or heard men speaking about it. I suffered from insomnia tremendously for about 5 months. Thankfully, that’s subsided. I’ve heard of neurological side effects and also concerning changes in mental health. These meds are so new, it’s impossible to know how they’ll affect us long-term. As you said, we have so much to learn! I’m glad to know that research is ongoing and that there are efforts to make these medications even better, as well as advancing treatment outside modulator therapies.

      Thanks so much for sharing this!

    • #15691
      Tim Blowfield
      Participant

      No surprises that Trikafta is causing side effects. CF’ers have often lived for years with not just abnormal mucous clogging up the lungs but abnormal electrolyte levels within every cell of their bodies. If Chloride (an anion) is not being pumped out then it may be expected to be high within the cells. Cations (Potassium and Calcium) will also be high to balance the high anion. When Trikafta opens the Chloride channel, intracellular Chloride will drop and so will the Cations. This happens in every cell in the body and seems the most probable cause of the side effects. A drop in intracellular Calcium can have profound effects (muscle weakness being just one. Similarly a drop in intracellular Potassium may cause a ray of symptoms. Hopefully the body gradually readjusts to ‘normal’ intracellular electrolyte levels – most seem to do so.
      Best of British luck to all.

    • #15710
      Christina Kolassa
      Participant

      Has anyone had a blood draw showing a high CK Level? My son, Will, who has been on Trikafta since Oct 2018 recently was hospitalized for very high CK level in his blood. Just prior to the blood draw he lifted weights with a friend. The docs were concerned that the drug may have caused the elevated levels. While in the hospital they monitored his heart and gave him IV fluids. He only stayed 2 nights because his levels began to decline. I believe he had the elevated levels because of a condition called Rhabdomyolysis. “Nontraumatic causes of rhabdomyolysis include extreme muscle strain, especially in someone who is an untrained athlete; this can happen in elite athletes, too, and it can be more dangerous if there is more muscle mass to break down.” It’s my un-medically trained motherly instinct that believes this is what happened. I would love to know if anyone else, that has high CK levels, exercised more vigorously before a blood draw. I know lots of people are feeling a ton better after being on Trikafta and I wonder if because you feel better you’re able to exercise more and that’s causing the CK levels to become elevated. (Within 10 days after the initial blood draw Will’s CK levels were in the normal range, which is exactly what you’d expect if you suffered a bout of Rhabdomyolysis.)

    • #16409
      Tim Blowfield
      Participant

      So much that is unknown about this drug and CF. Rhabdomyolysis may well be due to the person on Trikafta being able to exercise more and to suddenly and too rapidly increase muscle activity. It would suggest there is a marked change in muscle cells. What were the results on electrolytes? (I do believe – as said before- that intracellular electrolytes are abnormal in all cells in the body of a CF person. Normalisation of these intracellular electrolytes is the probable cause of many of the side effects of Trikafta especially as so often the side effects abate after time. I am not surprised to hear even of neurological and psychological issues of persons on Trikafta as the brain is affected by abnormal levels of salt and other electrolytes.
      We need more research on this neglected side of CF.

      • #16412
        Jenny Livingston
        Keymaster

        Tim, as time goes on, I’m learning of more and more people struggling with neurological and psychological side effects. I agree that this is something that needs more attention and research! We still have so much to learn about CF and in particular, these new drugs.

    • #16419
      Tim Blowfield
      Participant

      Yes. This needs to be watched very carefully. I do hope that it is just part of the adjustment process and that most will adjust. Restarting at a lower dose is always a reasonable thing to do – gradually working up. But a lower dose may be all some need.
      My wife was recently started on the new Heart Failure drug at 1/2 the smallest sized tablet – gave horrible side effects, Tried 1/4 (1/64th of a normal Adult dose) still horrible side effects. Stopped it and the side effects gradually resolved over a week. Retried it again at 1/4 tablet – side effects returned.
      CF persons are notorious for side effects to drugs that ‘normal’ people usually tolerate well.
      I suspect it is all to do with the intracellular electrolytes!
      We need more research and to document such.

Viewing 5 reply threads
  • You must be logged in to reply to this topic.

©2021 KLEO Template a premium and multipurpose theme from Seventh Queen

CONTACT US

We're not around right now. But you can send us an email and we'll get back to you, asap.

Sending

Log in with your credentials

or    

Forgot your details?

Create Account